Hail, Russell
- When
- September 22, 12:10 AM CST
- Where
- Russell County, 2 mi S of Russell
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -97.667
20 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 21, 8:50 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT SUN SEP 21 2003 TNGT: AREA OF SHRA/TS IS MOVG SE ACRS CNTRL NEBRASKA IN ADVANCE OF MID-UPR S/WV DIGGING OVER NRN PLNS. FINE-TUNED POPS ALL AREAS, SLGTLY INCRG TO 30% ACRS CNTRL KS W/ 20% ASSIGNED TO MOST OF SC KS. RE-ARRANGED SKY COVER TO ACCOUNT FOR XPCTD POSITIONING OF PREV-MENTIONED S/WV. ES -------------------------------------------------------------------- SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING ACROSS SOUTHEAST KANSAS, AHEAD OF A SHORTWAVE TROUGH EXTENDING NORTH-SOUTH ACROSS THE PLAINS. STORMS ARE TRAINING SOUTHWEST TO NORTHEAST DUE TO NEARLY UNIDIRECTIONAL SOUTHWEST FLOW IN THE 850-300MB LAYER, SO HEAVY RAIN WILL DEFINITELY BE A POSSIBILITY BEFORE THE TROUGH EXITS THE AREA THIS EVENING. LIGHT PRECIPITATION ACROSS SOUTH CENTRAL KANSAS IS ASSOCIATED WITH THE 850MB DEFORMATION ZONE NORTHWEST OF A WEAK LOW-LEVEL CIRCULATION EVIDENT VIA SATELLITE/PROFILERS. TROUGH SHOULD EXIT TO THE EAST THIS EVENING, WITH PRECIPITATION ENDING BEFORE MIDNIGHT OVER ALL OF THE CWA. LATER TONIGHT...LIGHT WINDS, PARTLY CLOUDY-CLEAR SKIES AND MOIST LOW-LEVELS MAY PROMOTE PATCHY FOG FORMATION SOUTHEAST OF A KINGMAN TO NEWTON LINE. ADDITIONALLY, DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT NORTHWEST OF A WICHITA TO COTTONWOOD FALLS LINE, AND SOUTHEAST OF THAT LINE AFTER FROM 12-16Z. DYNAMIC LIFT ASSOCIATED WITH A VORT LOBE CURRENTLY OVER MONTANA IS FIRING SOME THUNDERSTORMS OVER THE NORTHERN HIGH PLAINS LATE THIS AFTERNOON. 18Z MESOETA DEPICTS THE SOUTHERN FRINGE OF THIS FEATURE TO GRAZE KANSAS OVERNIGHT-EARLY MONDAY. THIS IN ADDITION TO A SECONDARY 850MB TROUGH PASSAGE AND SOME ISENTROPIC LIFT AND ELEVATED INSTABILITY PROMPTED ME TO INSERT 20 POPS IN FORECAST FOR TONIGHT/EARLY MONDAY. CURRENT RUC AND ETA HINT AT RETURNING SOME MOISTURE NORTHWARD ON MONDAY AS THE FRONT WASHES OUT OVER OKLAHOMA. NOT QUITE ENOUGH TO INTRODUCE POPS, SO ONLY CONSEQUENCE WILL LIKELY BE A SLIGHT INCREASE IN CLOUD COVER, BUT SHOULD STILL BE PARTLY CLOUDY ON MONDAY. BEST COOL PUNCH FROM CURRENT SYSTEM CLIPS NORTHEAST KANSAS, SO HIGHS IN THE UPPER 70S TO LOWER 80S SEEM REASONABLE, WARMEST OVER CENTRAL KANSAS CLOSEST TO RETURN FLOW. ISENTROPIC LIFT GETS GOING SOMEWHAT ON MONDAY NIGHT ON THE BACK SIDE OF LOW-LEVEL HIGH PRESSURE. HOWEVER, ELEVATED INSTABILITY DOES NOT LOOK VERY IMPRESSIVE, SO WILL KEEP MONDAY NIGHT DRY. LEE TROUGHING GETS GOING OVER THE EASTERN SLOPES OF THE ROCKIES BY TUESDAY, IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES. 1000-850MB THERMAL TROUGH AND SOUTHWEST FLOW WILL HELP WARM TEMPS INTO THE LOW-MID 80S FOR TUESDAY. FRONT ASSOCIATED WITH AFOREMENTIONED SHORTWAVE IS PROGGED TO MOVE THROUGH THE CWA ON WEDNESDAY. TEMPS SHOULD WARM INTO THE 80S ACROSS SOUTHEAST KANSAS AHEAD OF THE FRONT, WITH TEMPS FALLING INTO THE MID 70S BEHIND THE FRONT ACROSS CENTRAL KANSAS. THINK THAT THIS FRONT WILL BE MOISTURE STARVED DUE TO LOW PRESSURE PROGGED TO BE SITUATED OVER THE NORTHWESTERN GULF OF MEXICO. CONSEQUENTLY, LEFT FRONTAL PASSAGE DRY ON WEDNESDAY. HOWEVER, IF IT APPEARS THAT MOISTURE WILL BE MORE ABUNDANT WITH FRONTAL PASSAGE, WILL HAVE TO INSERT POPS FOR WEDNESDAY. THURSDAYS TEMPS WILL COOL INTO THE 70S IN WAKE OF THE FRONTAL PASSAGE. CONFIDENCE IN THE FORECAST REMAINS LOW FRIDAY THROUGH SUNDAY, AS MODELS CONTINUE TO BE ALL OVER THE PLACE. THE CONSENSUS IS NORTHWEST FLOW ALOFT, WITH TROUGH OVER THE EAST AND RIDGE OVER THE WEST. NEW GFS AND ECMWF STARTING TO COME IN ALIGNMENT IN DIGGING THE TROUGH A BIT CLOSER TO KANSAS. THIS WOULD RESULT IN A COOLER WEEKEND THAN CURRENTLY ADVERTISED (60S AS OPPOSED TO 70S), AS CANADIAN HIGH PRESSURE DROPS SOUTH ACROSS THE HIGH PLAINS. IN CONTRAST, THE OLD GFS PROGRESSED THE TROUGH FARTHER EAST, BUILDING A RIDGE OVER THE NORTHERN ROCKIES BY WEEKEND. THIS WOULD RESULT IN WARMER TEMPERATURES. LEFT THE WEEKEND FORECAST VIRTUALLY UNCHANGED DUE TO THE UNCERTAINTY. FCSTID = KLEINSASSER / 21 ICT 56 77 53 83 / 10 10 10 10 HUT 55 76 52 83 / 20 20 10 10 EWK 55 76 52 83 / 10 10 10 10 EQA 55 76 52 83 / 10 10 10 10 WLD 57 78 54 83 / 10 10 10 10 RSL 53 74 51 83 / 20 20 10 10 GBD 54 75 52 83 / 20 20 10 10 SLN 54 75 50 83 / 20 20 10 10 MPR 55 76 52 83 / 10 10 10 10 CFV 57 79 53 82 / 30 10 10 10 CNU 56 77 51 82 / 20 10 10 10 K88 55 76 51 82 / 20 10 10 10 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT SUN SEP 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING ACROSS SOUTHEAST KANSAS, BUT NONE ARE EXPECTED TO BE SEVERE. ADDITIONALLY, A FEW THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS CENTRAL KANSAS, AHEAD OF AN APPROACHING AREA OF LOW PRESSURE. ANY THUNDERSTORMS THAT DO DEVELOP WILL NOT BE SEVERE DUE TO THE LACK OF INSTABILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED MORNING THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL AND POSSIBLY SOUTHEAST KANSAS. HOWEVER, ANY STORMS THAT DO DEVELOP WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER
The Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 06:12 UTC.
20 hail, 4 thunderstorm wind. Local standard time, as filed.
KSN Weatherlab.
Radio station KFDI.
Radio station KFDI.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374477, 5374478, 5374479, 5337575, 5374480, 5374481, 5374482, 5374483, 5337576, 5374484, 5374485, 5374486, 5337452, 5337453, 5337454, 5337455, 5337456, 5337568, 5337569, 5337570, 5337571, 5337572, 5337573, 5337574.